advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From California, USA:

I am 33 years old, have had type 2 diabetes for about four years, and I have been under control for some time with NPH and glipizide. I decided that I needed to start losing weight so I began begin taking natural dietary supplements. I took phentermine for 19 days of until I started feeling very faint, so I went to the doctor.

My A1c was 5.8%, my fasting sugar was normal, and all other blood tests were also normal. However, to my surprise I found out that I am 10 weeks pregnant, although I still had bleeding. This made me sad and disappointed since I did not this it was t possible since because my partner had a vasectomy four years ago.

I am afraid because for weeks since I didn't know I was pregnant, I took dieter's tea, phentermine and supplements. I also had fallen and had x-rays taken. Should I continue with pregnancy?

Answer:

In general, using amphetamines in pregnancy is not good. The data on phentermine use in pregnancy is limited. There is an old report from the early 1960's showing an increased incidence of stillborn babies when this drug was used in the third trimester (which does not apply to you). There are two other cases from use in the first trimester reporting a miscarriage and also an infant born with cardiac valve abnormalities. Therefore, if you continue the pregnancy I would recommend an ultrasound of the baby's heart around 20-22 weeks. The X-ray exposure to your ankle should not have a major effect, if any, on the fetus.

The good news is that your blood sugars are under control and that should minimize any of the diabetic effects on the fetus. However, there is some testing that needs to be done. I would suggest perusing Planning a pregnancy for further information on diabetes and pregnancy.

Finally, vasectomies are not 100% perfect.

OWJ

DTQ-20030716124324
Original posting 20 Jul 2003
Posted to Family Planning

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:46
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.